Last Updated on November 28, 2021 by The Health Master
Nitrite Poppers: Ingesting or inhaling can cause severe injury: USFDA alert
USFDA alert: Health care providers are reporting increases in deaths and hospitalizations related to intentional ingestion or inhalation of nitrite products for recreational use, including sexual experience enhancement.
Commonly referred to as “poppers,” these products contain chemical substances similar to the prescription medication, amyl nitrite, which is prescribed for the relief of chest pain.
However, poppers have not been evaluated by the USFDA for safe use. These products are not safe to ingest or inhale.
Poppers are often packaged in small bottles similar to energy shot beverage products and are commonly sold online, in adult novelty stores, and at other locations and are marketed as:
- Air fresheners
- Liquid incense
- Leather cleaners
- Nail polish remover
“Make no mistake, ingesting or inhaling poppers seriously jeopardizes your health,” Judy McMeekin, Pharm. D., Associate Commissioner for Regulatory Affairs, said.
“These chemicals can be caustic and damage the skin or other tissues they come in contact with, cause difficulty breathing, extreme drops in blood pressure, decreases in blood oxygen levels, seizures, heart arrhythmia, coma, and death.
Do not ingest or inhale under any circumstances.
Additionally, manufacturers are packaging and labeling these products in a way that may mislead consumers into thinking the poppers are safe or intended to be inhaled or ingested by drinking. They are often packaged in the same style of bottles as energy shots/drinks, and labeled with names like:
- Super Rush
- Jungle Juice
- Locker Room
- Iron Horse
“Don’t be fooled. These poppers, often purchased online or in novelty stores, are unapproved products and should not be inhaled or ingested, regardless of how they are packaged, labeled or displayed,” McMeekin said.
“Used as a recreational drug, they can cause serious health issues. They are not worth your life.”
If you think you are having a serious side effect that is an immediate danger to your health, immediately contact your doctor or emergency hospital.
For informative videos by The Health Master, click on the below YouTube icon: